Oregon, 2009

Hail and Heavy Rain in Oregon, June 9, 2009

June 9, 2009 · NWS PDT · 2 events in 1 county or zone

An upper level low pressure area near the Oregon coast brought moist and unstable conditions to central Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area near the Oregon coast brought moist and unstable conditions to central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM PST, 15 minutes earlier.

Area forecast discussion, Jun 9, 1:30 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT TUE JUN 9 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. LOW PRESSURE OFF THE
PACNW COAST WILL CONTINUE TO PUMP MOISTURE INTO THE TWO STATE AREA
INTO TONIGHT. THE MODELS WERE INDICATING THE CONVECTION COULD
CONTINUE OVERNIGHT OVER PORTIONS OF CENTRAL OREGON AND ALONG THE
WA/OR CASCADES AND HAVE INCREASED POPS ACROSS THIS REGION. THE LOW
WILL REMAIN OVER THE PACNW COAST FOR THE NEXT COUPLE OF DAYS AND
CONTINUE TO SEND IMPULSES INTO OUR AREA WITH ANOTHER EXPECTED
THURSDAY. THESE IMPULSES ALONG WITH MID LEVEL MOISTURE WILL KEEP THE
UNSETTLED WEATHER TOWARD THE END OF THE WEEK. AFTERNOON TEMPERATURES
WILL BE NEAR NORMAL TOMORROW AND THEN WARM A COUPLE OF DEGREES ON
THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY.  FRIDAY...SOUTH-TO-SOUTHWEST
UPPER FLOW INCREASES A BIT IN STRENGTH AND ALSO BRINGS ADDITIONAL
MOISTURE NORTHWARDS INTO EASTERN OREGON.  MARGINAL FLOW AND SHEAR
COULD LEAD TO SOME STRONGER STORMS FRIDAY AFTERNOON AND
EVENING...WITH HEAVY RAIN THE MOST LIKELY THREAT.  FOR SATURDAY A
SIMILAR MOIST AIR MASS IS EXPECTED AND THERE MAY BE BETTER FORCING
FOR LIFT FROM A DISTURBANCE MOVING INTO NORTHEAST OREGON FROM THE
SOUTH.  BOTH FRIDAY AND SATURDAY...STRONGER UPDRAFTS COULD BE FAIRLY
SLOW MOVING...SIMILAR TO THE PERIOD LAST WEEK WHEN THERE WAS STREET
FLOODING AND SMALL CREEK FLOODING AT SOME LOCATIONS.  GIVEN ALL
THIS...WILL HIGHLIGHT HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK
PRODUCT FOR FRIDAY AND SATURDAY.  THE THREAT FOR THUNDERSTORMS
CONTINUES SUNDAY...BUT WITH WEAK WIND SHEAR AS THE UPPER LOW CENTERS
OVER THE AREA...STRONGER STORMS ARE NOT EXPECTED AT THIS TIME.
MONDAY AND TUESDAY THE UPPER-LEVEL LOW IS EXPECTED TO SLOWLY MOVE
EAST BRINGING IN A DRIER AIR MASS FOR THE BEGINNING OF THE WEEK.
CONFIDENCE IN THIS EXTENDED FORECAST BASED ON THE SPREAD OF MODEL
AND MODEL ENSEMBLE SOLUTIONS IS ABOVE NORMAL.  80

&&

.AVIATION DISCUSSION...00Z TAFS.  EXPECT PREVAILING LIGHT WINDS AND
MID AND HIGH LEVEL CLOUDS THROUGH THE 24-HOUR PERIOD.  THERE IS A
CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING TO IMPACT KRDM
AND KDLS.  SLOW MOVING THUNDERSTORMS COULD HAVE POTENTIAL TO CREATE
MVFR CIGS ALONG WITH MODERATE RAIN SHOWERS. OTHER TAF LOCATIONS WILL
SEE SOME HIGHER BASED CU DEVELOPMENT THIS AFTERNOON AND EVENING BUT
LIKELY LITTLE ELSE.  OVERNIGHT THERE IS A CHANCE FOR MODERATE
SHOWERS AT KRDM THAT COULD BRING IFR CIGS.  80

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  52  79  53  78 /  10  10  10  20
ALW  54  81  55  81 /  10  10  20  20
PSC  51  85  55  84 /  10  10  10  10
YKM  53  82  53  82 /  10  10  10  20
HRI  52  83  54  83 /  10  10  10  20
ELN  52  81  52  83 /  10  10  10  20
RDM  47  70  49  72 /  40  30  30  30
LGD  46  75  45  74 /  10  10  20  30
GCD  49  72  49  71 /  30  30  20  30
DLS  58  80  57  81 /  30  30  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
WEDNESDAY : GREEN
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/80/80
Hazardous weather outlook, Jun 9, 1:26 PM PST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
226 PM PDT TUE JUN 9 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-101430-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
226 PM PDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON,
     NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
     GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

AN UNSTABLE AIR MASS THIS AFTERNOON AND EVENING IS FAVORABLE FOR
THUNDERSTORMS...MAINLY IN SOUTH AND CENTRAL OREGON...BUT ALSO
NORTHWARD ALONG THE CASCADE EAST SLOPES INTO THE SOUTHERN
WASHINGTON CASCADES AND AS FAR NORTH AS MEACHAM AND HALFWAY OREGON
ACROSS THE NORTHEAST OREGON MOUNTAINS.  SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS CENTRAL OREGON AND THE JOHN DAY OCHOCO
HIGHLANDS ARE EXPECTED TO CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS THURSDAY
     NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
     GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

HEAVY RAIN FRIDAY
     NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

HEAVY RAIN SATURDAY
     NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

AFTERNOON AND EVENING INSTABILITY WILL CONTINUE THROUGH AT LEAST
SATURDAY... AND PROBABLY LONGER...KEEPING THE THREAT OF
THUNDERSTORMS OVER THE AREA. INCREASING MOISTURE AND THE
POSSIBILITY OF STRONGER STORMS WILL PROVIDE A HEAVY RAIN THREAT
FRIDAY AND SATURDAY. SOME LOCATIONS...ESPECIALLY OVER HIGHER
TERRAIN...COULD RECEIVE HEAVY DOWNPOURS OF 1 TO 2 INCHES OF RAIN
IN AN HOUR FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Jun 9, 1:32 PM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
232 PM PDT TUE JUN 9 2009

ORZ043-092230-
CENTRAL OREGON OR-
232 PM PDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK AND WESTERN
DESCHUTES COUNTIES UNTIL 330 PM PDT...

AT 221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THREE STRONG THUNDERSTORMS IN CENTRAL DESCHUTES COUNTY...MOVING
NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4366 12146 4434 12185 4436 12185 4438 12130
      4383 12081 4365 12112
TIME...MOT...LOC 2131Z 199DEG 13KT 4394 12122

The radar

The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Deschutes

When
June 9, 1:45 PM PST
Where
Deschutes County, 1 mi ENE of Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.075, -121.281

Penny hail accompanied by heavy rainfall and street flooding.

Heavy Rain, Deschutes

When
June 9, 1:45 PM PST to 2:40 PM PST
Where
Deschutes County, 3 mi ENE of Bend to 4 mi SW of Bend
Reported by
Trained Spotter
Coordinates
44.087, -121.244

Slow moving thunderstorms produced heavy rainfall and hail 1/4 inch to 3/4 inch in diameter which caused widespread street flooding. U.S. Highway 97 had traffic stopped. Hail covered the ground to a depth of 4 inches at the base of Pilot Butte. Rainfall reports ranged between 1 and 2 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164981, 164984.